Does sudden withdrawal of Estrogen cause a “aromatase inhibitor pain syndrome” leading to increased musculoskeletal pain? One author thinks so.
Joint Bone Spine 73 (2006) 488–489
Does hormone replacement therapy discontinuation cause musculoskeletal pain?
Aromatase inhibitors are sometimes used to shut down non-ovarian estrogen production in post-menopausal breast cancer patients. They have a somewhat higher musculoskeletal pain problem.
(Anastrazole, Arimidex®), the aromatase inhibitor -27.8%
tamoxifen group – 21.3% (P < 0.0001). Replicated results: 35% of women taking anastrazole 29.4% of those taking tamoxifen (P < 0.0001). Apparently mice with aromatase deficency develop “a lymphoproliferative disorder reminiscent of Sjögren syndrome.” He refers to it as “menopausal arthritis” and relates how osteoarthritis, rheumatoid arthritis and carpal tunnel syndrome relate to post-menopausal period. He also calls it : “estrogen deprivation musculoskeletal pain syndrome” My note - - He mentions there is no claim that estrogen replacement helps pains. A sex change study presented at the IASP conference 2006 Australia found the opposite: 1/3 of men on estrogens developed pain 1/3 of women on androgens got rid of their pains. Migraine relief is one of the things that postmenopausal women enjoy, yet it seems the fluctuations in hormone levels cause the biggest problems. There are test studies suppressing estrogen production and then giving steady levels with an estrogen patch; these patients had fewer headaches. It could be that rapid withdrawal of estrogens is not a good idea and the author suggests gradual withdrawal. Sleep deprivation (like sleep apnea) and sometimes opioids can suppress testosterone production. I have found men on testosterone shots seemed to have less chronic pain. I have been using small doses on androgens for chronic pain in women (Andriol 40 mg one every 1-2 days) and feel it helps. Now if we could only get drug plan coverage. Anyone else have experiences with this?